Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 104, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2012, 7:10 PM CDT for Emmet County, Kossuth County, Winnebago County, Iowa. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2012, 7:10 PM CDT (00:10 UTC)
- Expired
- Jun 14, 2012, 8:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Emmet County, IA, Kossuth County, IA, Winnebago County, IA
The radar
The Minneapolis radar (KMPX), 169 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 7:29 PM CDT | HAIL 1 | 4 Ne Ringsted, IA | MOSTLY PEA SIZE HAIL WITH A FEW NICKEL TO QUARTER SIZE HAILSTONES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 3:27 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1087 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
720
WUUS53 KDMX 150010
SVRDMX
IAC063-109-189-150100-
/O.NEW.KDMX.SV.W.0104.120615T0010Z-120615T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT THU JUN 14 2012
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN EMMET COUNTY IN NORTHWEST IOWA...
NORTHERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
WESTERN WINNEBAGO COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 800 PM CDT
* AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
NORTHWEST OF BANCROFT...OR 22 MILES NORTH OF ALGONA...AND MOVING
EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
BANCROFT...BUFFALO CENTER...LEDYARD...LAKOTA AND RAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.
&&
LAT...LON 4331 9377 4326 9460 4342 9464 4351 9431
4351 9385
TIME...MOT...LOC 0010Z 251DEG 26KT 4340 9431
WIND...HAIL 60MPH 1.00IN
$$
DONAVON2 follow-up statements
088
WWUS53 KDMX 150028
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
728 PM CDT THU JUN 14 2012
IAC063-109-189-150100-
/O.CON.KDMX.SV.W.0104.000000T0000Z-120615T0100Z/
KOSSUTH IA-EMMET IA-WINNEBAGO IA-
728 PM CDT THU JUN 14 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
WINNEBAGO...SOUTHEASTERN EMMET AND NORTHERN KOSSUTH COUNTIES UNTIL
800 PM CDT...
AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES WEST OF BANCROFT...OR 20 MILES EAST OF ESTHERVILLE...MOVING
NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
BANCROFT...BUFFALO CENTER...SWEA CITY...LEDYARD...LAKOTA AND RAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4331 9377 4326 9460 4342 9464 4351 9431
4351 9385
TIME...MOT...LOC 0029Z 246DEG 29KT 4333 9441
WIND...HAIL 60MPH 1.50IN
$$736
WWUS53 KDMX 150102
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
802 PM CDT THU JUN 14 2012
IAC063-109-189-150111-
/O.EXP.KDMX.SV.W.0104.000000T0000Z-120615T0100Z/
KOSSUTH IA-EMMET IA-WINNEBAGO IA-
802 PM CDT THU JUN 14 2012
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WINNEBAGO...EASTERN
EMMET AND NORTHERN KOSSUTH COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM. A STRONG STORM IS
MOVING ACROSS FAR NORTHEAST EMMET AND KOSSUTH COUNTIES WHERE A
SEVERE THUNDERSTORM WARNING REMAINS.
LAT...LON 4331 9377 4326 9460 4342 9464 4351 9431
4351 9385
TIME...MOT...LOC 0028Z 244DEG 14KT 4332 9439
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:37 PM CDT, 33 minutes earlier.
Area forecast discussion, Jun 14, 6:37 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 637 PM CDT THU JUN 14 2012 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... UPPER LOW SPINNING ACROSS THE SOUTHERN CENTRAL PRAIRIE PROVINCES AND ASSOCIATED SFC LOW TROUGH AXIS EXTENDING SOUTHWARD INTO EXTREME SE SD AND ERN NE. AS THE UPPER LOW SLIDES EAST NORTHEAST THROUGH THE NIGHT...SFC TROUGH AXIS/WEAK FRONTAL BOUNDARY TO SLIDE EAST INTO THE STATE AS WELL WITH FRONT WASHING OUT SOME AS IT MOVES EAST AND MAIN SYSTEM DYNAMICS REMAIN FURTHER NORTH CLOSER TO THE UPPER LOW. THEREFORE ANTICIPATE CONVECTION INITIALLY ALONG AND AHEAD OF THE BOUNDARY...WITH ACTIVITY DIMINISHING THROUGH LATE EVENING INTO THE OVERNIGHT HOURS AS FORCING WANES. DEEP LAYER SHEAR IS NOT ALL THAT STRONG...AROUND 20 TO 30 KTS WITH THE STRONGEST SHEAR ACROSS THE NORTH. EVEN THROUGH SLIGHT RISK IN PLACE AND INCREASING DECENT INSTABILITY...NOT CONFIDENT IN WIDESPREAD SEVERE THIS EVENING WITH WEAK SHEAR AND LIFT. REDUCED POPS FOR LATE TONIGHT AS ACTIVITY EXPECTED TO DIMINISH AND WEAKEN BY LATE EVENING...WITH GREATEST CHANCES OF LINGERING CONVECTION LATE TONIGHT ACROSS NORTHERN IOWA CLOSER TO THE STRONGER DYNAMICS AND ACROSS FAR SOUTHWEST TONIGHT WHERE HIGH RES WRF/HRRR TRYING TO BRING MCS SOUTHEAST/SOUTHWARD FROM DEVELOPING IN NE INTO NW MISSOURI. WITH HIGHER MOISTURE AROUND...AND CONTINUED SOUTHERLY FLOW MIN TEMPERATURES EXPECTED TO BE MILD TONIGHT IN THE MID TO UPPER 60S. .LONG TERM.../FRIDAY THROUGH THURSDAY/ A COMPLEX PATTERN IS IN PLACE FOR THE EXTENDED PERIOD WITH MULTIPLE SYSTEMS IMPACTING THE REGION. THE JET STREAM LOOKS TO REMAIN ENCAMPED OVER THE DAKOTAS...MINNESOTA...AND SOUTHERN CANADA INTO THE MIDDLE OF NEXT WEEK WITH OCCASIONAL SHORTWAVES DIPPING SOUTH TOWARDS IOWA. A 700 MB SHORTWAVE WITH AN ASSOCIATED 500 MB VORT MAX...WHICH APPEAR TO BE INDUCED BY AN MCV THAT IS PROGGED TO DEVELOP OVER KANSAS THIS EVENING...WILL LIFT SLOWLY NORTHEASTWARD AS IT TRAVERSES AROUND A RIDGE CENTERED AROUND THE OHIO RIVER VALLEY. ALL MODELS BRING THIS SYSTEM OVER THE CWA FROM 00Z TO 06Z SATURDAY AND IGNITE ANOTHER CLUSTER OF SHOWERS AND THUNDERSTORMS ACROSS THE WESTERN HALF OF IOWA. THESE SHOWERS WILL LIFT NORTHWARD SATURDAY MORNING AS A WARM FRONT PUSHES NORTH AHEAD OF A DEVELOPING SURFACE LOW OVER NEBRASKA AND KANSAS. A COLD FRONT DROPS SOUTHEASTWARD OUT OF THE DAKOTAS AROUND 18Z SATURDAY AND WILL BRING THE BEST CHANCE OF PRECIPITATION TO THE REGION FOR THE EXTENDED PERIOD. ONCE AGAIN...THE STRONGEST DYNAMICS WILL REMAIN FURTHER NORTH WITH THE ATTENDANT UPPER LEVEL SHORTWAVE ACROSS MINNESOTA. SPED UP THE PASSAGE OF THE FRONT FROM THE PREVIOUS FORECAST THROUGH MOST THE CWA LATE ON SATURDAY PER GUIDANCE FROM ALL MAJOR MODELS. THE FRONT WILL WEAKEN AND TRANSITION INTO MORE OF A STATIONARY BOUNDARY ON SUNDAY...THUS KEPT LOW POPS ACROSS SOUTHERN IOWA INTO SUNDAY. SOUTHERLY ANTICYCLONIC FLOW WILL CONTINUE THROUGH THE EXTENDED PERIOD...WHICH WILL KEEP HIGH TEMPERATURES IN THE 80S THROUGH MID NEXT WEEK. A SERIES OF WEAK...POORLY TIMED SHORTWAVES WILL CONTINUE TO PROPAGATE AROUND THE SOUTHEAST US HIGH...BRINGING CONTINUED CHANCES FOR PRECIP FOR THE NEXT SEVEN DAYS. && .AVIATION...15/00Z PRIMARY AVN CONCERN WILL BE TSRA CHANCES THROUGH THE TAF PD...ESP THIS EVE AND EARLY TONIGHT. RADAR INDICATES TSTMS MOVING SLOWLY INTO THE AREA FROM THE WEST...HOWEVER THEY ARE EXPECTED TO DIMINISH LATER THIS EVE AND NOT PROGRESS ALL THE WAY ACROSS THE AREA. FOR NOW HAVE OPTED NOT TO MENTION TSRA AT KALO/KDSM/KOTM...BUT THIS WILL NEED TO BE CLOSELY MONITORED FOR POTENTIAL AMENDMENTS. AT KFOD/KMCW TSRA IS MORE LIKELY AND HAVE INCLUDED VCTS AND TEMPOS FOR -TSRA WITH GUSTY WINDS...HOWEVER OBS TO THE WEST ARE NOT SHOWING ANY LOW CIGS AND ANY MVFR OR LOWER VSBYS SHOULD BE VERY SHORT LIVED SO HAVE NOT INCLUDED ANY SUB-VFR IN THE TAFS ATTM. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MJB LONG TERM...KS AVIATION...LEE
Hazardous weather outlook, Jun 14, 4:23 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 423 PM CDT THU JUN 14 2012 IAZ004>007-015>017-023>028-033>039-044>049-057>061-070>073-081>084- 092>095-152130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR- MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR- WAYNE- 423 PM CDT THU JUN 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE THIS EVENING...WITH THE BEST CHANCE FOR THUNDERSTORMS ACROSS NORTHWEST IOWA. THERE IS ALSO A THREAT OF SEVERE WEATHER ACROSS NORTHWEST IOWA WEST OF A LINE FROM ATLANTIC TO MASON CITY...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE FRIDAY THROUGH THURSDAY. SEVERE WEATHER MAY OCCUR FROM TIME TO TIME THROUGHOUT THE NEXT FEW DAYS AND INTO EARLY NEXT WEEK. THERE IS STILL TOO MUCH UNCERTAINTY IN THE TIMING TO PIN DOWN PREFERRED PERIODS OF ACTIVITY. HOWEVER THE MAIN SEVERE THREATS WILL MOST LIKELY BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN FROM TIME TO TIME THROUGH SATURDAY NIGHT. IAZ050-062-074-075-085-086-096-097-152130- TAMA-POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 423 PM CDT THU JUN 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE FRIDAY THROUGH THURSDAY. SEVERE WEATHER MAY OCCUR FROM TIME TO TIME THROUGHOUT THE NEXT FEW DAYS AND INTO EARLY NEXT WEEK. THERE IS STILL TOO MUCH UNCERTAINTY IN THE TIMING TO PIN DOWN PREFERRED PERIODS OF ACTIVITY. HOWEVER THE MAIN SEVERE THREATS WILL MOST LIKELY BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME THROUGH SATURDAY NIGHT.
In the hours before
Local storm report, Jun 14, 6:45 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT THU JUN 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL ESE MANNING 41.91N 95.06W
06/14/2012 E0.88 INCH CARROLL IA TRAINED SPOTTER
PEA TO NICKEL SIZE HAIL WAS FALLING.
&&
BEERENDSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:17 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 43 min |
| Jun 14, 7:52 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 38 min |
| Jun 15, 3:36 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 39 min |
| Jun 15, 4:01 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 44 min |
| Jun 15, 4:42 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.